What can I do to improve the condition of my veins?
I was diagnosed with breast cancer almost 2 years ago. I did chemo, radiation and am currently taking Tamoxifen. I am concerned that something is going on. My last check up, 2 months ago, was ok except for my potassium level was low. My last blood draw was difficult, my veins seem to be vanishing. What can I do to improve my vein health?
One of the side effects of chemotherapy is that is can be very difficult on the peripheral veins (those small veins found in your hands and arms). It can cause scarring, making the veins difficult to find, even for experienced phlebotomists. Unfortunately, there is nothing you can do to improve the condition of your veins, as they are forever changed as a side effect of the chemotherapy you received. Take heart, though. Many people, even those who have never had chemo, are "hard sticks". It is a common issue, so, please don't worry.
Regarding the low potassium in your lab results, there are a number of reasons why this can be low. The most common reasons are medication side effects (like water pills and steroids), GI losses (from vomiting or diarrhea), or kidney problems. Since you are getting it checked by your doctor's office, if they feel it is worrisome, I am sure they will let you know if it is something they need to monitor.
What about having a port put in? I have lupus and Crohns plus having Breast Cancer-I had a port put in long time ago- because I was on steroids for the lupus and Crohns- They have a hard time finding my veins. Having a port eliminated those problems but due to Insurance problems I had to have the port removed.
Stay Connected With Caring.com
Get news & tips via e-mail